Calculus of Variations and Geometric Measure Theory
home | mail | papers | authors | news | seminars | events | open positions | login

G. Dal Maso - A. DeSimone - M. Morandotti

One-dimensional swimmers in viscous fluids: dynamics, controllability, and existence of optimal controls

created by morandott on 09 Feb 2013
modified by dalmaso on 18 Nov 2015

[BibTeX]

Published Paper

Inserted: 9 feb 2013
Last Updated: 18 nov 2015

Journal: ESAIM Control Optim. Calc. Var.
Volume: 21
Pages: 190-216
Year: 2015
Notes:

CNA preprint: 13-CNA-004;
SISSA preprint: 05-2013-MATE;
arXiv:1302.0901


Abstract:

In this paper we study a mathematical model of one-dimensional swimmers performing a planar motion while fully immersed in a viscous fluid. The swimmers are assumed to be of small size, and all inertial effects are neglected. Hydrodynamic interactions are treated in a simplified way, using the local drag approximation of resistive force theory. We prove existence and uniqueness of the solution of the equations of motion driven by shape changes of the swimmer. Moreover, we prove a controllability result showing that given any pair of initial and final states, there exists a history of shape changes such that the resulting motion takes the swimmer from the initial to the final state. We give a constructive proof, based on the composition of elementary maneuvers (straightening and its inverse, rotation, translation), each of which represents the solution of an interesting motion planning problem. Finally, we prove the existence of solutions for the optimal control problem of finding, among the histories of shape changes taking the swimmer from an initial to a final state, the one of minimal energetic cost.

Keywords: optimal control, motion in viscous fluids, fluid-solid interaction, micro-swimmers, resistive force theory, controllability


Download:

Credits | Cookie policy | HTML 4.0.1 strict | CSS 2.1